Alert archive / Arizona / Red Flag Warnings in 2009

Red Flag Warning 7, NWS Flagstaff, AZ

April 25, 20094 counties in Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 25, 2009, 4:00 AM MST for 4 counties in Arizona. It took effect at Apr 25, 2009, 12:00 PM MST. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 25, 2009, 4:00 AM MST (11:00 UTC)
In effect from
Apr 25, 2009, 12:00 PM MST
Expired
Apr 25, 2009, 6:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 12:46 PM MSTNON-TSTM WND GST 59Tuba City, AZ
Apr 25, 1:49 PM MSTNON-TSTM WND GST 60Two Guns, AZ
Apr 25, 2:50 PM MSTNON-TSTM WND GST 58Winslow, AZ
Apr 25, 3:15 PM MSTNON-TSTM WND GST 671 Wnw Milepost 310 On S, AZ
Apr 25, 3:30 PM MSTNON-TSTM WND GST 63Show Low, AZ
Apr 25, 3:46 PM MSTNON-TSTM WND GST 62Lupton, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2531 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KFGZ 251100
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST SAT APR 25 2009

AZZ111-251200-
/O.CAN.KFGZ.FW.A.0005.090425T1900Z-090426T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
400 AM MST SAT APR 25 2009

...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONE 111...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE FIRE
WEATHER WATCH. 

THE RELATIVE HUMIDITY WILL REMAIN ABOVE 15 PERCENT ACROSS THE
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU TODAY. 
 
$$

AZZ112>114-137-140-251900-
/O.UPG.KFGZ.FW.A.0005.090425T1900Z-090426T0300Z/
/O.NEW.KFGZ.FW.W.0007.090425T1900Z-090426T0200Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
400 AM MST SAT APR 25 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A COLD FRONT WILL CROSS NORTHERN ARIZONA TODAY BRINGING SOUTHWEST
WINDS FROM 25 TO 40 MPH WITH GUSTS UP TO 60 MPH TO THE LITTLE
COLORADO RIVER VALLEY. SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS
TO 45 MPH ARE EXPECTED ACROSS THE LOWER ELEVATIONS OF YAVAPAI
COUNTY. THE RELATIVE HUMIDITY IS FORECAST TO DROP BELOW 15
PERCENT DURING THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
3 follow-up statements
000 
WWUS85 KFGZ 251740
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1040 AM MST SAT APR 25 2009

AZZ137-251845-
/O.CAN.KFGZ.FW.W.0007.090425T1900Z-090426T0200Z/
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
1040 AM MST SAT APR 25 2009

...RED FLAG WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELED THE RED
FLAG WARNING. 

THE RED FLAG WARNING HAS BEEN CANCELED IN DUE TO INCREASED
RELATIVE HUMIDITIES. HOWEVER...DUE TO A PASSING COLD FRONT VERY
WINDY CONDITIONS WILL REMAIN THROUGH THE EVENING HOURS WITH SOUTH
WEST WINDS OF 20 TO 30 MPH AND GUSTS NEAR 40 MPH. 

$$

AZZ112>114-140-260100-
/O.EXT.KFGZ.FW.W.0007.090425T1900Z-090426T0100Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
1040 AM MST SAT APR 25 2009

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 6 PM MST THIS
EVENING. 

A COLD FRONT MOVING ACROSS NORTHERN ARIZONA TODAY WILL BRING
SOUTHWEST WINDS FROM 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. IN
ADDITION...THE RELATIVE HUMIDITY IS FORECAST TO DROP BELOW 15
PERCENT DURING THE AFTERNOON. THEREFORE A RED FLAG WARNING IS IN
EFFECT THROUGH 6 PM THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
000 
WWUS85 KFGZ 252350
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
450 PM MST SAT APR 25 2009

AZZ112>114-140-260100-
/O.CON.KFGZ.FW.W.0007.000000T0000Z-090426T0100Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
450 PM MST SAT APR 25 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING.

A COLD FRONT PASSING THROUGH EASTERN ARIZONA THIS EVENING WILL
CONTINUE TO BRING SOUTHWEST WINDS FROM 35 TO 45 MPH WITH GUSTS UP
TO 60 MPH. IN ADDITION...THE RELATIVE HUMIDITY WILL REMAIN 
BELOW 15 PERCENT UNTIL THIS EVENING. THEREFORE A RED FLAG WARNING
REMAINS IN EFFECT UNTIL 6 PM THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
000 
WWUS85 KFGZ 260104
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
604 PM MST SAT APR 25 2009

AZZ112>114-140-260215-
/O.EXP.KFGZ.FW.W.0007.000000T0000Z-090426T0100Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
604 PM MST SAT APR 25 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

STRONG SOUTHWEST WINDS CONTINUE ACROSS THE LITTLE COLORARDO RIVER
VALLEY THIS EVENING...ESPECIALLY NEAR THE NEW MEXICO
BORDER...HOWEVER RELATIVE HUMIDITIES HAVE INCREASED ABOVE 15
PERCENT AT MOST LOCATIONS. RELATIVE HUMIDITIES WILL GRADUALLY
INCREASE OVERNIGHT AS TEMPERATURES DROP...AND WIND SPEEDS WILL
DECREASE OVERNIGHT. THEREFORE...THE RED FLAG WARNING HAS BEEN
ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 24, 8:45 PM MST, 7 hours 15 minutes earlier.

Area forecast discussion, Apr 24, 8:45 PM MST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
845 PM MST FRI APR 24 2009

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL BECOME ESTABLISHED ACROSS THE
WESTERN STATES OVER THE NEXT FEW DAYS. AN UPPER LEVEL STORM SYSTEM
AND COLD FRONT IS EXPECTED TO MOVE ACROSS ARIZONA ON SATURDAY
RESULTING IN EVEN STRONGER WINDS AND MORE WIDESPREAD BLOWING DUST
ESPECIALLY NORTH OF THE MOGOLLON RIM. THE WESTERN STATES WILL
CONTINUE TO SEE AN UNSETTLE WEATHER PATTERN WELL INTO NEXT WEEK WITH
BREEZY TO WINDY CONDITIONS BEING THE MAIN IMPACT.

&&

.DISCUSSION...A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS
ARIZONA ON SATURDAY PRODUCING STRONG SOUTHWEST WINDS WITH
POSSIBLE AREAS OF BLOWING DUST REDUCING VISIBILITIES ALONG LOCAL
AREA ROADWAYS. THE BLOWING DUST THREAT WILL MAINLY IMPACT
NORTHEASTERN ARIZONA AND THE LITTLE COLORADO RIVER VALLEY. THERE
WILL ALSO BE SLIGHT CHANCES FOR SHOWERS ON SATURDAY ALONG THE UTAH
ARIZONA BORDER. AFTERNOON FORECAST GRIDS LOOK GOOD...NO UPDATES
PLANNED.

&&

.PREV DISCUSSION 332 PM...

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON SATURDAY.
ALONG AND AHEAD OF THE COLD FRONT VERY STRONG SOUTHWEST WINDS ARE
POSSIBLE. WINDS WILL BEGIN INCREASING SATURDAY MORNING AND BECOME
VERY STRONG BY LATE MORNING AND EARLY AFTERNOON HOURS. WIND SPEEDS
FROM 30 TO 40 MPH WITH GUSTS NEAR 60 MPH ARE EXPECTED IN AREAS EAST
FLAGSTAFF TO THE NEW MEXICO BORDER. ELSEWHERE WINDS OF 20 TO 35 MPH
WITH GUSTS AROUND 50 MPH CAN BE EXPECTED. THE STRONG WINDS WILL
BEGIN TO SUBSIDE BY SATURDAY EVENING.

FOR SUNDAY AND NEXT WEEK...LOW PRESSURE WILL REMAIN OVER THE WEST
WITH BREEZY TO WINDY CONDITIONS AND NEAR TO SLIGHTLY BELOW NORMAL
TEMPERATURES FOR MUCH OF THE WEEK. ANOTHER...STRONGER
DISTURBANCE...IS EXPECTED TO MOVE ACROSS ARIZONA STARTING WEDNESDAY
INTO THURSDAY OF NEXT WEEK WITH VERY STRONG WINDS POSSIBLE ONCE
AGAIN. STAY TUNED.

&&

.AVIATION...FOR THE 06Z PACKAGE...VFR CONDITIONS WITH WINDS SSW 5-15
KT ARE EXPECTED OVERNIGHT. FROM 12Z-00Z SATURDAY...A COLD FRONT WILL
CROSS NORTHERN AZ...BRINGING SOUTHWEST WINDS 20-35 KT WITH GUSTS
FROM 35-50 KT. THE HIGHEST WIND SPEEDS WILL BE ACROSS NAVAJO AND
APACHE COUNTIES IN THE AFTERNOON WITH AREAS OF BLOWING DUST. AFT 15Z
SAT THERE IS A SLIGHT CHANCE OF SHOWERS NORTH OF A LINE FROM
SELIGMAN-FLAGSTAFF-WINDOW ROCK ALONG WITH SCT-BKN CLOUD COVER AT
10-12 KFT MSL. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A FIRE WEATHER WATCH REMAINS IN EFFECT FOR
SATURDAY...SEE RFWFGZ FOR THE DETAILS. AN APPROACHING COLD FRONT
WILL BRING BREEZY SOUTH TO SOUTHWEST WINDS TONIGHT ACROSS NORTHERN
ARIZONA. ON SATURDAY...THE COLD FRONT WILL CROSS NORTHERN ARIZONA.
VERY STRONG WINDS ARE FORECAST...WITH THE FASTEST SPEEDS ACROSS
NAVAJO AND APACHE COUNTIES DURING THE AFTERNOON. MOISTURE IS LIMITED
WITH THIS FRONT...WITH JUST A SLIGHT CHANCE OF SHOWERS NORTH OF A
LINE FROM SELIGMAN-FLAGSTAFF-WINDOW ROCK. COOL AND DRY WEATHER WITH
MUCH LESS WIND IS IN STORE SATURDAY NIGHT AND SUNDAY.

.MONDAY THROUGH WEDNESDAY...COOL AND DRY CONDITIONS ARE
EXPECTED...WITH BREEZY AFTERNOON SOUTHWEST WINDS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

1) RED FLAG WARNING IN EFFECT FROM NOON MST SATURDAY UNTIL 7 PM MST
   SATURDAY EVENING FOR FIRE WEATHER ZONES: 111>114-137-140.

2) HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
   FOR AZZ011>017-040.

3) WIND ADVISORY FROM 8 AM TO 9 PM MST SATURDAY FOR
   AZZ009-010-018-039.

4) WIND ADVISORY FROM 8 AM TO 7 PM MST SATURDAY FOR
   AZZ004>008-037-038.

&&

PUBLIC.....................BOHLIN
AVIATION/FIRE WEATHER......ONTON

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Apr 24, 9:00 PM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 PM MST FRI APR 24 2009

AZZ004>007-009>017-039-040-251400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
900 PM MST FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG WINDS AND WIDESPREAD BLOWING DUST CAN BE
EXPECTED ON SATURDAY...ESPECIALLY FROM EAST FLAGSTAFF TO THE NEW
MEXICO BORDER WHERE WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 60 MPH
WILL BE POSSIBLE FROM SATURDAY MORNING INTO SATURDAY EVENING.
ELSEWHERE SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH
WILL BE POSSIBLE FROM EARLY SATURDAY MORNING INTO SATURDAY EVENING.
ALSO THERE WILL BE THE POSSIBILITY OF CRITICAL FIRE WEATHER
CONDITIONS OVER THE LITTLE COLORADO RIVER VALLEY AND THE VALLEYS OF
YAVAPAI COUNTY. FOR MORE DETAILS ON THIS CRITICAL WEATHER SITUATION
CHECK OUT THE FOLLOWING WEATHER PRODUCTS...FOR THE HIGH WINDS LOOK
FOR PHXNPWFGZ AND FOR THE CRITICAL FIRE WEATHER CONDITIONS SEE
PRODUCT PHXRFWFGZ. THESE PRODUCTS CAN BE FOUND AT
WWW.WEATHER.GOV/FLAGSTAFF.

FOR SUNDAY THROUGH THURSDAY...BREEZY TO WINDY CONDITIONS WILL
CONTINUE WITH THE POTENTIAL FOR ANOTHER ROUND OF VERY STRONG WINDS BY
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:34 AM MSTHigh Wind WarningFGZApache, Coconino, Navajo15 hr

Nearby

Red Flag Warnings in Arizona, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.